Alert archive / Nebraska / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 258, NWS North Platte, NE

August 20, 1998Custer County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 20, 1998, 3:34 PM CDT for Custer County, Nebraska. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 20, 1998, 3:34 PM CDT (20:34 UTC)
Expired
Aug 20, 1998, 4:25 PM CDT
In force
51 min
Issued by
NWS North Platte, NE
Area
Whole counties

County Custer County, NE

The radar

The North Platte radar (KLNX), 94 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 4:00 PM CDTHail 0.88Oconto, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.6 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 1998-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 1998-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1511 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

596 
WUUS1 KLBF 202035 RRA
SVRLBF
NEC041-202125-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
334 PM CDT THU AUG 20 1998

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTHEASTERN CUSTER COUNTY IN CENTRAL NEBRASKA

* UNTIL 425 PM CDT

* AT 333 PM CDT... NORTH PLATTE DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 27 MILES NORTHEAST OF LEXINGTON OR 12 MILES SOUTH OF
  MASON CITY MOVING NORTH NORTHEAST AT 20 MPH.

* DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED NEAR...
  MASON CITY                   BY 405 PM CDT

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

RLB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:30 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 20, 2:30 PM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
230 PM CDT THU AUG 20 1998

...MAIN FORECAST CHALLENGE IS LOCATION AND EXTENT OF THUNERSTORM
DEVELOPMENT THIS EVENING INTO TONIGHT...

APPEARS THAT FRONTAL BOUNDARY LIES SOMEWHRE ALONG THE NE/SD BORDER WITH
ANOTHER THUNDERSTORM INDUCED BOUNDARY FROM NORTHEAST NEBRASKA TO
SOUTHWEST NE WITH SHARP THREMAL CONTRAST. 70 DEG DEW POINTS POOLED NEAR
BOTH BOUNDRIES.  KLNX WITH PERSISTENT SHWRS/TSTMS STILL OVER EASTERN
PORTION OF CWFA AND NEWLY DEVELOPING TSTMS MOVING INTO NORTHCENTRAL
PORTIONS.  CONVECTION IN PROGRESS ALONG THE ERN SLOPES OF CO AND WY.
SHORT WAVE/VORT MAX EVIDENT ON SATL MOVING SLOWLY INTO SOUTHWEST
NEBRASKA.

LAST NIGHTS MODEL RUNS WERE ALL FAST WITH THE MID LEVEL FEATURE MOVING
INTO CWFA BUT IT LOOKS LIKE BOTH ETA AND NGM HAVE A NICE HANDLE ON IT
NOW ALTHO ACTUAL MOVEMENT MAY BE A BIT MORE EASTERLY THAN THE MODELS.
AVN INITIALIZED POORLY AT 5H. ATMOSPHERE PRETTY WELL WORKED OVER BY
TSTMS OVER MUCH OF CENTRAL NE AND RECOVERY WILL BE SLOW AND CONVECTIVE
TEMP DIFFICULT TO REACH. STILL NUMEROUS BOUNDARYS AROUND TO SERVE AS
FOCUS. AS VORT MAX LIFTS INTO CNTRL NE THIS EVEN WILL PLACE HIGHEST
POPS IN NORTHCENTRAL IN AREA OF BEST LIFT ALTHO DECENT Q-G FORCING
EXTENDS BACK INTO THE SOUTHWEST AS WELL AND POPS WILL BE NEEDED OVER
ALL OF CWFA...MAYBE CATAGORICAL IN SOME AREAS...ANYWAY IT WILL BE A LAST
MINUTE DECISION.

AFTER FIRST 24HRS MODELS TEND TO DIVERGE IN HANDLING OF NEXT SHORT WAVE
WITH ETA TAKING MOST OF THE SYSTEM NORTH AND NGM WITH A SIGNIFICANT
VORT MAX INTO THE PANHANDLE BY 22/00Z AND ALTHO PROBABLY OVERDONE IT
CANT BE IGNORED.  NGM WITH DEEP MOISTURE THROUGH THE PERIOD AND ETA A
LITTLE MORE REALISTIC WITH THE MOISTURE FIELDS AND MONSOONAL FLOW
REMAINS IN THE PICTURE.  FWC AND FAN NUMBERS CLOSE AND GENERALLY
FOLLOWED LEANING TOWARD THE WARMER FWC.

SUGGESTED CCF

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECAST IS
CONTAINED WITHIN THE PRODUCT OMAZFPLBF.

LBF BB 064/087 064/089 062 213222
VTN BB 063/089 065/088 062 213232
OGA BB 063/088 065/089 063 213222
BBW BB 065/088 066/089 064 21+232
ONL BB 068/091 069/089 066 21+232

BOWMAN

In the hours before

Local storm report, Aug 20, 9:56 AM CDT, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
956 AM CDT THU AUG 20 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    18 E SPRINGVIEW           NE   0.75 INCH HAIL
08/19/98   KEYA PAHA

0530 PM    23 NE SPRINGVIEW          NE   1.75 INCH HAIL
08/19/98   KEYA PAHA

RLB
Local storm report, Aug 20, 9:56 AM CDT, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
956 AM CDT THU AUG 20 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    18 E SPRINGVIEW           NE   0.75 INCH HAIL
08/19/98   KEYA PAHA

0530 PM    23 NE SPRINGVIEW          NE   1.75 INCH HAIL
08/19/98   KEYA PAHA

RLB
Special weather statement, Aug 20, 10:36 AM CDT, 4 hours 58 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-211200-

SEVERE WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1030 AM CDT (930 AM MDT) THU AUG 20 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING NEBRASKA COUNTIES...

ARTHUR     BLAINE     BOYD       BROWN      CHASE      CHERRY
CUSTER     DEUEL      FRONTIER   GARDEN     GARFIELD   GRANT
HAYES      HOLT       HOOKER     KEITH      KEYA PAHA  LINCOLN
LOGAN      LOUP       MCPHERSON  PERKINS    ROCK       SHERIDAN
THOMAS     WHEELER

...STORM SPOTTER ACTIVATION WILL PROBABLY NOT BE NECESSARY THROUGH
TONIGHT...

THUNDERSTORMS ARE EXPECTED TO REDEVELOP OVER PARTS OF CENTRAL...NORTH
CENTRAL...AND WESTERN NEBRASKA TODAY AS A FRONTAL SYSTEM REMAINS IN THE
AREA. THIS EVENING AND TONIGHT...THE MOST LIKELY AREA FOR THOSE STORMS
WILL BE IN NORTH CENTRAL NEBRASKA. ALTHOUGH...SEVERE WEATHER IS NOT
EXPECTED...LOCALLY HEAVY RAIN WILL BE POSSIBLE IN AREAS THAT HAVE
ALREADY RECEIVED HEAVY RAIN.

LOOKING INTO FRIDAY...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN
NORTH CENTRAL AND NORTHWEST NEBRASKA AS THE FRONT CONTINUES NEAR THE
NORTHERN BORDER OF NEBRASKA.

BOWMAN

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 7:32 PM CDTSevere Thunderstorm WarningLBFLoup63 min
Aug 19, 8:33 PM CDTSevere Thunderstorm WarningLBFCherry32 min
Aug 19, 8:55 PM CDTSevere Thunderstorm WarningLBFThomas35 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.